Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 218, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2012, 4:02 PM EDT for Bedford County, Botetourt County, Rockbridge County, Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2012, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 3, 2012, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Botetourt County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:10 PM EDT | TSTM WND DMG | 3 W Natural Bridge, VA | SEVERAL TREES DOWN AT 6620 PLANK ROAD |
| Jul 3, 4:10 PM EDT | TSTM WND DMG | 4 Wsw Natural Bridge, VA | SEVERAL TREES DOWN AT 6340 PLANK ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS51 KRNK 032002 SVRRNK VAC019-023-163-032100- /O.NEW.KRNK.SV.W.0218.120703T2002Z-120703T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT TUE JUL 3 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA EASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 500 PM EDT. * AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR NATURAL BRIDGE...OR 9 MILES SOUTH OF COLLIERSTOWN...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... NATURAL BRIDGE... ARCADIA... SEDALIA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3749 7935 3742 7955 3767 7973 3769 7960 TIME...MOT...LOC 2002Z 317DEG 13KT 3764 7962 $$ DS
2 follow-up statements
201 WWUS51 KRNK 032031 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 431 PM EDT TUE JUL 3 2012 VAC019-023-163-032100- /O.CON.KRNK.SV.W.0218.000000T0000Z-120703T2100Z/ ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA- 431 PM EDT TUE JUL 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR SOUTHERN ROCKBRIDGE...EASTERN BOTETOURT AND NORTHERN BEDFORD COUNTIES... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ARCADIA...OR 7 MILES EAST OF BUCHANAN...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... ARCADIA... SEDALIA... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3758 7967 3763 7953 3749 7935 3742 7955 TIME...MOT...LOC 2032Z 317DEG 13KT 3752 7954 $$ DS
762 WWUS51 KRNK 032056 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 456 PM EDT TUE JUL 3 2012 VAC019-023-163-032105- /O.EXP.KRNK.SV.W.0218.000000T0000Z-120703T2100Z/ ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA- 456 PM EDT TUE JUL 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCKBRIDGE...EASTERN BOTETOURT AND NORTHERN BEDFORD COUNTIES EXPIRES AT 500 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. THESE STORMS WILL STILL BE CAPABLE FOR PRODUCING GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3758 7967 3763 7953 3749 7935 3742 7955 TIME...MOT...LOC 2055Z 317DEG 13KT 3746 7947 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:08 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 3, 2:08 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EDT TUE JUL 3 2012 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FROM THE CENTRAL PLAINS THROUGH THE SOUTHEAST TODAY. HOWEVER...WILL BE KEEPING AN EYE ON A WEAKNESS IN THE RIDGE MOVING INTO OUR AREA FROM THE LOWER OHIO RIVER VALLEY THIS EVENING... WHICH WILL SUPPORT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY...MORE SO ACROSS THE MOUNTAINS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 1053 SM EDT TUESDAY... LOCAL AND LARGE SCALE MODELS FOCUSING ON STORM DEVELOPMENT ALONG THE BLUE THROUGH NW NC AND EXTREME SW VA THIS AFTERNOON. INCREASED POPS IN THESE AREAS TO INDICATE BEST CHC FOR DEVELOPMENT LATE THIS AFTERNOON INTO EARLY EVENING. ALSO...SOME DEVELOPMENT ALBEIT WEAK ACROSS CENTRAL KY...MAY EJECT AN OUTFLOW BOUNDARY LATER TODAY WHICH MAY BE THE CATALYST FOR DEVELOPMENT ACROSS THE CWA. APPEARS AS THOUGH A WEAK DISTURBANCE WILL MOVE ACROSS THE TN RIVER VALLEY TODAY...ANOTHER REASON FOR STORMS TO SPREAD ACROSS WEST VA AND EVENTUALLY SW VA LATE THIS AFTERNOON. ENOUGH INSTABILITY LATE THIS AFTERNOON AND EVENING FOR SEVERE STORMS AGAIN. CONSIDERING CLOUD FREE SKY AND WARM START THIS MORNING RAISED MAX TEMPS A FEW DEGREES. AS OF 740 AM EDT TUESDAY... A FEW SHRA BEGINNING TO POP UP IN THE HIGHER ELEVATIONS OF GREENBRIER COUNTY WV AND NEARBY NICHOLAS COUNTY. THIS SHOULD BE THE FAVORED AREA FOR INITIAL CONVECTION TODAY AS NEXT NW FLOW SHORT WAVE APPROACHES FROM THE OH VALLEY...WITH ACTIVITY GRADUALLY SPREADING/DEVELOPING SE INTO SW VA AROUND 18Z. INCREASED NEAR TERM POPS 12Z-15Z TO ACCOUNT FOR THIS NEW DEVELOPMENT. TEMPS/DEWPOINTS APPEAR ON TRACK...SO NO SIGNIFICANT CHANGES NEEDED THERE. OTHERWISE...FORECAST REMAINS ON TRACK. AS OF 345 AM EDT TUESDAY... SURFACE OBSERVATIONS INDICATE TEMPERATURES ACROSS MUCH OF THE AREA ARE FALLING TO NEAR SATURATION...AND THAT LIGHT FOG IS FORMING ACROSS AREAS WHERE HEAVY RAIN FELL LAST NIGHT. HOWEVER...MID AND HIGH CLOUDS DO NOT APPEAR TO BE IN ANY HURRY TO EXIT FROM THE SOUTHERN HALF OF OUR AREA...AND BELIEVE ANY DENSE FOG WHICH DEVELOPS ACROSS THE FORECAST AREA WILL BE ISOLATED AT BEST...IF AT ALL. WILL BE LOOKING AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY ACROSS THE MOUNTAINS EARLY THIS AFTERNOON THANKS TO INSTABILITY FROM A LEE SIDE TROUGH STRETCHING ALONG THE EAST SIDE OF THE APPALACHIAN...WITH SUPPORT FROM A WEAKNESS IN THE UPPER LEVEL RIDGE MOVING IN FROM THE LOWER OHIO RIVER VALLEY. BELIEVE THE SHOWERS AND THUNDERSTORMS WHICH DEVELOP TODAY WILL BE MORE OF THE PULSE VARIETY AS OPPOSED TO THE STRONG LINES OF STORMS WE SAW OVER THE WEEKEND. MODEL FORECAST SOUNDINGS INDICATE THAT A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE RULED OUT. IN ANY EVENT...BOTH COVERAGE AND INTENSITY OF THESE STORMS SHOULD DECREASE AFTER SUNSET...ALTHOUGH WOULD NOT BE SURPRISED IN A FEW STORMS LINGER INTO THE EARLY MORNING HOURS OF WEDNESDAY. THE OTHER CONCERN FOR TODAY WILL BE HOW HIGH TEMPERATURES BECOME. BELIEVE THERE IS STILL SUFFICIENT SOIL MOISTURE LEFT OVER FROM SUNDAY NIGHTS LINE OF THUNDERSTORMS TO HOLD HIGH TEMPERATURES A DEGREE OR TWO BELOW MAV MODEL GUIDANCE FOR LOCATIONS SOUTH OF A LINE FROM NEAR BLUEFIELD WEST VIRGINIA THROUGH DANVILLE VIRGINIA. AS ALREADY MENTIONED...CLOUD COVER REMAINS THICK ACROSS THAT SAME AREA THIS MORNING...ALTHOUGH MODELS DO NOT APPEAR OPTIMISTIC THAT THESE CLOUDS WILL LINGER MUCH PAST LATE MORNING. STUCK PRETTY CLOSE TO MODEL GUIDANCE FOR HIGH TEMPERATURES FURTHER NORTH. AS SUCH...TEMPERATURES ACROSS THE PIEDMONTS WILL PUSH INTO THE MID TO UPPER 90S DURING THE AFTERNOON...RAISING THE HEAT INDEX TO NEAR 100 DEGREES FOR AN HOUR OR TWO ACROSS THE EASTERNMOST TIER OF COUNTIES IN OUR FORECAST AREA. HOT...BUT NEITHER HOT ENOUGH OR FOR LONG ENOUGH TO SUPPORT ISSUING A HEAT ADVISORY FOR TODAY. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/... AS OF 400 AM EDT TUESDAY... OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE SHORT TERM...WITH STRONG UPPER RIDGE REAMPLIFYING ACROSS THE MIDWEST...BUT MAINTAINING A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN APPALACHIANS AND SOUTHEAST U.S. MAIN CONCERN THROUGH THE SHORT TERM WILL BE CONTINUED THREAT OF CONVECTION FROM UNSTABLE NORTHWEST FLOW AND EMBEDDED SHORT WAVES. MODELS IN GENERAL CONSENSUS OF A FAIRLY SIGNIFICANT SHORT WAVE TRAVERSING THE AREA FROM NW-SE TUE NIGHT/WED...BEFORE THE MIDWEST UPPER RIDGE EXPANDS EASTWARD ACROSS THE CENTRAL/SOUTHERN APPALACHIANS. OVERALL...THE PATTERN...AT LEAST INITIALLY...BECOMES LESS FAVORABLE FOR MCS TYPE CONVECTION TO IMPACT THE CWA...FAVORING MORE OF THE DIURNAL PULSE...MULTI-CELL CONVECTIVE ACTIVITY. THIS WILL BE THE RESULT OF MORE NORTHERN FLOW ALOFT...AND THE BEST GRADIENT AND COLD POCKET ALOFT SHIFTING NE TOWARD NY/PA/NEW ENGLAND. THIS CERTAINLY APPEARS TO BE THE CASE WED...WITH ANY POTENTIAL MCS DISSIPATING ACROSS THE REGION EARLY WED IN THE EVENT THAT SUCH OCCURS TUE NIGHT. WITH THE UPPER RIDGE THEN EXPANDING EASTWARD ACROSS THE REGION...500MB HEIGHTS RISING...500MB TEMPS RISING FROM CURRENT -8C TO -10C READINGS TOWARD -5C...UPPER FLOW BECOMING N-NE...CONDITIONS BECOME FAR LESS THAN IDEAL FOR CONVECTIVE ACTIVITY. IN ADDITION...LOW-LEVEL DRYING INDICATED FROM THE MID-ATLANTIC. THIS WILL LIMIT CONVECTIVE CHCS TO MAINLY DIURNAL ISOLD-SCT ACTIVITY...FAVORING THE UPSLOPE AREAS OF THE BLUE RIDGE AND ALLEGHANYS...ESPECIALLY ACROSS FAR SW VA/NW NC. TEMPS THROUGH THE SHORT TERM WILL REMAIN HOT...ALBEIT NOT AT THE RECORD LEVELS WE SAW IN RECENT DAYS. UNFORTUNATELY...850MB TEMPS HOVER IN THE +20C TO +22C RANGE THROUGHOUT THE SHORT TERM OFFERING ONLY MINOR COOLING FROM THE RECENT RECORD HIGH TEMPS. AT THIS POINT...WED WOULD APPEAR TO BE THE COOLEST DAY WITHIN THE SHORT TERM AS MORNING CONVECTIVE DEBRIS AND AFTERNOON SHRA/TSRA ACTIVITY WILL LIMIT HEATING. FOR THU-FRI...ADDITIONAL INSOLATION AND INCREASING HEIGHTS/TEMPS ALOFT AS THE MID-LEVEL RIDGE EXPANDS EASTWARD FROM THE MIDWEST WILL PUSH TEMPS TO WELL ABOVE NORMAL LEVELS AGAIN...WITH MID TO UPPER 90S PIEDMONT AND MOSTLY 80S MOUNTAINS. TEMPS AT NIGHT WILL REMAIN WARM/MUGGY AND ABOVE SEASONAL NORMALS AS WELL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 400 AM EDT TUESDAY... THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION DURING THE WEEKEND. THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY SAT/SUN...BUT BEYOND THAT DISAGREE ON THE AMOUNT OF SOUTHWARD PROGRESS. THE GFS DEPICTS A STRONGER AREA OF CANADIAN HIGH PRESSURE BEHIND THE FRONT AND A STRONGER CENTRAL/WESTERN U.S. RIDGE...HENCE STRONGER NORTHERLY FLOW ALOFT HELPING TO PUSH THE FRONT AND ASSOCIATED CONVECTIVE ACTIVITY SOUTHWARD INTO GA/SC. HOWEVER...THE ECMWF BUILDS A BROAD UPPER RIDGE ACROSS THE SE STATES DURING THIS TIME FRAME AND STALLS THE FRONT THROUGH THE SOUTHERN PART OF OUR CWA. THIS LEAVES THE DOOR OPEN FOR CONTINUED CONVECTION...ESPECIALLY ACROSS OUR NC COUNTIES. I TEND TO FAVOR THE ECMWF SOLUTION GIVEN THE RECENT TRENDS WITH THE UPPER HIGH. IN ANY EVENT...ALL LONG RANGE MODELS INDICATE THE POTENTIAL FOR STRONGER NW FLOW ALOFT DEVELOPING ACROSS THE REGION TOWARD THE LATER EXTENDED PERIODS...HENCE AN INCREASED THREAT OF ASSOCIATED CONVECTIVE COMPLEXES AFFECTING THE REGION. CONSIDERING ALL OF THESE FACTORS...WILL EXPECT INCREASED CONVECTION FROM N-S SAT-SUN IN ASSOCIATION WITH THE FRONT...WITH THE BETTER CONVECTIVE COVERAGE SHIFTING SOUTH INTO THE NC/SW-SC VA COUNTIES SUN-MON. THE SEVERE THREAT SHOULD BE LIMITED BY VERY WARM TEMPS ALOFT...-4 TO -5C AT 500MB AND LESS FAVORABLE FLOW ALOFT...AT LEAST INITIALLY. TEMPS WILL MODERATE SOME THROUGH THE LONG RANGE PERIODS FROM NORTHERLY FLOW ALOFT...THE FRONTAL PASSAGE...AND ASSOCIATED CONVECTIVE CLOUD COVER. EXPECT MAX TEMPS TO DROP CLOSER TO NORMAL VALUES...BUT OVERALL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGHOUT THE ENTIRE PERIOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 150 PM EDT TUESDAY... STORMS WILL CONTINUE TO EXPAND ALONG THE BLUE RIDGE IN SOUTHERN VA AND NW NC THROUGH THIS AFTERNOON. EVENTUALLY CELLS MAY MERGE INTO A BROKEN LINE AND SLOWLY MOVE TOWARDS THE PIEDMONT AND SOUTHSIDE VA. THIS WOULD MAKE CONVECTION MOST PROBABLE AT KDAN AND ALSO KLYH LATE THIS AFTERNOON INTO EARLY EVENING. THE STORMS COULD BE SEVERE WITH WITH TEMPS IN THE LOW TO MID 90S ATTM. SMALLER CHANCES FOR STORMS AT ALL OTHER TERMINALS...ALTHOUGH TEMPORARY IFR CONDS UNDER THE STRONGEST STORMS CANNOT BE RULED OUT...ALTHOUGH CONDS THIS BAD WERE NOT INCLUDED IN THE TAFS AT THIS TIME. CHANCES FOR A MORE ORGANIZED GROUP OF STORMS AFTER MIDNIGHT APPROACHING FROM THE OHIO VALLEY HAS DECREASED...AS CORFIDI VECTORS DONT TARGET THE REGION. ANY TERMINALS THAT DO GET PRECIP TONIGHT WILL BE MORE LIKELY TO EXPERIENCE FOG TONIGHT...ESPECIALLY KLWB AS USUAL. WITH THE ARRIVAL OF MORE WEAK UPPER LEVEL DISTURBANCES...STORMS MAY DEVELOP IN THE SAME REGIONS ON WEDNESDAY...WITH A BETTER CHANCE OF AN MCS PROPAGATING THROUGH THE REGION WEDNESDAY NIGHT. A SIMILAR PATTERN IS EXPECTED INTO THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...KM/NF SHORT TERM...RAB LONG TERM...PW/RAB AVIATION...KM/NF
Hazardous weather outlook, Jul 3, 4:50 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT TUE JUL 3 2012 NCZ003>006-020-VAZ032>035-043>047-058-059-040900- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-040900- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY STRONG WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 3:30 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT TUE JUL 3 2012 VAZ016-032000- CARROLL VA- 330 PM EDT TUE JUL 3 2012 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY... AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF HILLSVILLE...MOVING SOUTH AT 15 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR LAUREL FORK AROUND 400 PM. LAT...LON 3671 8048 3672 8070 3687 8070 3688 8061 DS
Special weather statement, Jul 3, 3:34 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE JUL 3 2012
VAZ034-032000-
BEDFORD VA-
334 PM EDT TUE JUL 3 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...
AT 332 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
MONETA...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
IF ON OR NEAR NORTHWEST SMITH MOUNTAIN LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR MONETA AROUND 345 PM.
LAT...LON 3716 7951 3709 7961 3710 7964 3716 7968
3715 7970 3716 7971 3719 7972 3719 7974
3719 7975 3724 7970
DSLocal storm report, Jul 3, 3:39 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 5 NW BASSETT 36.81N 80.04W
07/03/2012 FRANKLIN VA PARK/FOREST SRVC
ONE TREE DOWN ALONG SALT HOUSE BRANCH ROAD NEAR THE LAKE
&&
PWLocal storm report, Jul 3, 3:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 5 E ARARAT 36.59N 80.42W
07/03/2012 PATRICK VA 911 CALL CENTER
TREES DOWN IN CLAUDVILLE
&&
FISHERLocal storm report, Jul 3, 3:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 3 WNW SANVILLE 36.73N 80.11W
07/03/2012 PATRICK VA 911 CALL CENTER
TREE DOWN ON EGG FARM ROAD
&&
FISHERLocal storm report, Jul 3, 4:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 5 NNW BLAIRS 36.75N 79.43W
07/03/2012 E1.00 INCH PITTSYLVANIA VA TRAINED SPOTTER
WHITE OAK CIRCLE AND DRY FORK ROAD
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:27 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Jul 3, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 56 min |
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 75 min |
| Jul 3, 2:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 60 min |
| Jul 3, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| Jul 3, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 58 min |
| Jul 3, 2:53 PM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| Jul 3, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Lexington | 62 min |
| Jul 3, 3:04 PM EDT | Special Weather Statement | RNK | Roanoke | 26 min |
| Jul 3, 3:06 PM EDT | Special Weather Statement | RNK | Bedford | 24 min |
| Jul 3, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 63 min |
| Jul 3, 3:30 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Jul 3, 3:34 PM EDT | Special Weather Statement | RNK | Bedford | 26 min |
| Jul 3, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Jul 3, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 37 min |
| Jul 3, 4:06 PM EDT | Special Weather Statement | RNK | Pittsylvania | 24 min |
| Jul 3, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 42 min |
| Jul 3, 4:18 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| Jul 3, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 39 min |
| Jul 3, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 44 min |
| Jul 3, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 56 min |
| Jul 3, 4:44 PM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Jul 3, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 41 min |
| Jul 3, 4:53 PM EDT | Special Weather Statement | RNK | Grayson | 37 min |
| Jul 3, 4:55 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Jul 3, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 62 min |
| Jul 3, 5:10 PM EDT | Special Weather Statement | RNK | Giles | 35 min |
| Jul 3, 5:12 PM EDT | Special Weather Statement | RNK | Charlotte | 18 min |
| Jul 3, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 44 min |
| Jul 3, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 33 min |
| Jul 3, 5:31 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 59 min |
| Jul 3, 5:36 PM EDT | Special Weather Statement | RNK | Campbell | 24 min |
| Jul 3, 5:45 PM EDT | Special Weather Statement | RNK | Charlotte | 30 min |
| Jul 3, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 36 min |
| Jul 3, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 25 min |
| Jul 3, 6:28 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| Jul 3, 6:29 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| Jul 3, 6:35 PM EDT | Special Weather Statement | RNK | Botetourt, City of Covington | 25 min |
| Jul 3, 6:39 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 31 min |
| Jul 3, 6:41 PM EDT | Areal Flood Advisory | RNK | Wythe | 3 hr |
| Jul 3, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
| Jul 3, 7:22 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.